Ohio, 2024Damaging Wind in Ohio, August 6, 2024
August 6, 2024 · NWS PBZ · 1 event in 1 county or zone
A shortwave trough over the Great Lakes interacting with a quasi-stationary boundary over eastern Ohio and western PA spawned severe weather from mid afternoon through late evening. MLCAPE near 2000 J/kg along with a relatively strong, elongated shear profiles led to an environment for strong to severe winds and possible tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough over the Great Lakes interacting with a quasi-stationary boundary over eastern Ohio and western PA spawned severe weather from mid afternoon through late evening. MLCAPE near 2000 J/kg along with a relatively strong, elongated shear profiles led to an environment for strong to severe winds and possible tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 6, 1:48 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 6, 1:48 PM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
248 PM EDT Tue Aug 6 2024
.SYNOPSIS...
Showers and thunderstorms are expected into this evening as low
pressure crosses the region. Some storms could be severe with
damaging wind, large hail, and isolated tornadoes. Isolated
instances of flash flooding are also possible from training
storms. Shower chances will continue into Wednesday as the low
exits. Periodic shower chances continue east of Pittsburgh until
a cold front brings chances for area wide showers and
thunderstorms Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:
- Showers and thunderstorms likely mainly this afternoon and
evening
- Severe storms possible with damaging wind, large hail, and
isolated tornadoes
_______________________________________________________________
Severe thunderstorms are ongoing north of Pittsburgh, generally
near a quasi-stationary boundary. Instability increased rapidly
by the midday hours, with 1500-2000 J/kg of MLCAPE noted north
of I-70 on mesoanalysis plots. The 18Z PBZ sounding was on the
higher end of this range, and included almost 3700 J/kg of
surface-based CAPE along with a precipitable water value of
1.86. Although effective shear is already on the order of 30-40
knots, allowing for modest storm organization and some supercell
structures, low-level shear remains tame, with only 50 m2/s2 of
low-level SRH on the PBZ sounding. To this point, damaging wind
and isolated large hail have been the main severe threats. The
tornado threat will increase from here however, and focus more
on a corridor between Pittsburgh and I-80. This is where 0-3km
CAPE has increased into the 150-175 J/kg range, along with
increasing stretching potential and surface vorticity. Along
with expected increased hodograph curvature from the approaching
shortwave, this will ramp up the potential for tornadoes between
3 PM and 6 PM. The potential for severe thunderstorms will
continue to expand southward into the early evening hours to
near the Mason-Dixon Line, where the current Severe Thunderstorm
Watch continues.
CAMs like the NAM3km and HRRR continue to depict a second round
of activity approaching from the north after 21Z, associated
with the shortwave and an approaching MCV. Clearing behind the
initial activity should allow for some recovery of instability
across the far north before then, but it may not be as
impressive as when activity started a few hours ago.
Nevertheless, another round of severe weather is possible in the
northern part of the watch area after a possible brief lull of
an hour or two.
Also of note will be the potential for further instances of
flash flooding. East-west training of storms, ample instability,
warm cloud depths of up to 12kft, and precipitable water in the
1.6 to 1.9 inch range will continue to support efficient
rainfall production and the potential for localized 2-4 inch
rainfall totals in 1-3 hours.
Storm intensity will begin to tail off after 8-9 PM as daytime
heating wanes, but scattered showers and a few thunderstorms are
still expected through the night as the shortwave crosses and
pushes the frontal boundary to the south.
Hot and humid weather this afternoon will produce heat indices
in the lower to mid 90s south of the current convective
activity. Lows tonight will drop close to seasonable levels.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
KEY MESSAGES:
- Shower chances decrease on Wednesday
- Dry for most locations through Thursday night, though low
shower chances continue east of Pittsburgh
__________________________________________________________
Remaining showers and storms will taper from west to east
Wednesday as the shortwave and front depart, but some isolated
activity may linger into the afternoon in the ridges. Much of
the area will then be dry through Thursday night as high
pressure builds to the north of the area.
However, as the remnants of Debby begin to lift north from the
Carolinas, shower chances will remain in the forecast east of
Pittsburgh for Thursday and Thursday night. Temperatures should
be closer to seasonable levels through the period.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
KEY MESSAGES:
- Unsettled to start, with dry weather later in the period
- Cooler temperatures, especially over the weekend
_____________________________________________________________
Model ensembles still agree overall on the fate of Debby
overall, as it phases with a northern stream shortwave by
Saturday. Rain chances increase Friday with the passage of the
northern wave, but there is still uncertainty on how quickly the
phasing occurs, and that has implications on how far west the
edge of the heavier rain travels. Continued to remain close to
NBM suggestions, but expect changes in the forecast.
Rain chances should diminish Saturday as the initial systems
exit. Another shortwave rotating around an upper low across
eastern Canada should bring low chances for showers north of I
80 on Sunday, with dry weather returning for Monday and Tuesday
under high pressure. Temperatures will fall below normal as the
trough lingers.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Medium confidence forecast of 50-60% this afternoon with storm
coverage and timing for airports. Higher confidence 70-80% of
IFR clouds developing after 6Z and lasting through 14-15Z
Wednesday area wide.
Scattered to numerous showers and thunderstorms are forecast
through this evening. There is disagreement on the CAMS with the
timing and location, especially with the main line that will
develop just south of Lake Erie. For now, continue with 19Z-23Z
timing at most airports and skew it later for MGW.
There will be a lull in the activity for part of the evening
before isolated to scattered showers form along the front as it
drops south into the region. For now, opted not to include any
vicinity mention. NBM and LAMP continue with higher
probabilities for IFR CIGS and MVFR VIS after 6Z. NBM numbers of
CIGS less than 1KFT are between 45-65% with VIS <5SM around the
same percentiles. Ongoing forecast already hinted at this and
will continue with that trend. Values should stay above
threshold B minimums save for FKL and maybe DUJ.
IFR lifts into a stratocu field Wednesday with little
improvement as northeast wind continues to funnel in cold air
advection. In fact, most airports should stay BKN015-025 the
duration of the day.
Wind will be light less than 10 knots the duration of the
forecast. Wind direction starts out westerly than moves to
northeast after 0Z.
.Outlook...
Restrictions are possible again by Friday as moisture streams
north along a crossing cold front. VFR should return Saturday as
high pressure builds in.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...WM/CL
NEAR TERM...CL
SHORT TERM...CL
LONG TERM...WM/CL
AVIATION...McMullen
Hazardous weather outlook, Aug 6, 11:02 AM EST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1202 PM EDT Tue Aug 6 2024
OHZ039>041-048>050-058-059-PAZ007>009-013>016-020>022-029-031-
073>078-WVZ001>004-071615-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Guernsey-Belmont-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-
1202 PM EDT Tue Aug 6 2024
...SEVERE THUNDERSTORM WATCH 605 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ057-068-069-WVZ012-021-509>514-071615-
Muskingum-Noble-Monroe-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1202 PM EDT Tue Aug 6 2024
This Hazardous Weather Outlook is for east central Ohio and
northern West Virginia.
.DAY ONE...This afternoon and tonight.
There is a Marginal Risk (or level 1 out of 5) for severe
thunderstorms this afternoon and evening. The main hazard is expected
to be damaging wind.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 6, 2:33 PM EST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
333 PM EDT Tue Aug 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM Hail Brackenridge 40.61N 79.74W
08/06/2024 E1.00 inch Allegheny PA Public
Observed at 9th Ave and Prospect St
&&
Event Number PBZ2405887
KramarLocal storm report, Aug 6, 2:34 PM EST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
334 PM EDT Tue Aug 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Hail Tarentum 40.61N 79.76W
08/06/2024 M1.00 inch Allegheny PA Trained Spotter
&&
Event Number PBZ2405890
KramarLocal storm report, Aug 6, 2:35 PM EST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
335 PM EDT Tue Aug 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM Hail 1 NW Arnold 40.59N 79.78W
08/06/2024 E0.75 inch Allegheny PA Public
&&
Event Number PBZ2405891
KramarLocal storm report, Aug 6, 2:36 PM EST, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
336 PM EDT Tue Aug 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM Tstm Wnd Dmg Arnold 40.58N 79.76W
08/06/2024 Westmoreland PA 911 Call Center
Trees and wires down in Arnold. Time estimated via
radar.
&&
Event Number PBZ2405893
MLBLocal storm report, Aug 6, 2:41 PM EST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
341 PM EDT Tue Aug 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Tstm Wnd Dmg 1 W Homeacre-Lyndora 40.88N 79.95W
08/06/2024 Butler PA Public
Large limbs broken. Reported via mPING
&&
Event Number PBZ2405894
KramarLocal storm report, Aug 6, 3:33 PM EST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
433 PM EDT Tue Aug 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Tstm Wnd Dmg 1 NNE McCandless Townsh 40.60N 80.02W
08/06/2024 Allegheny PA Public
Tree down along Kummer Road near Hilltop Drive. Time
estimated via radar.
&&
Event Number PBZ2405895
MLBThunderstorm Wind, Columbiana
- When
- August 6, 4:38 PM EST
- Where
- Columbiana County, Salem
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 40.900, -80.850
Trees and powerlines were reported down along Beechwood road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Ohio, August 6, 2024$3.0 million · EF1 · 127 events
- Tornado and Flash Flooding in Pennsylvania, August 6, 2024$8.2 million · 1.75 in hail · 86 events
- Rip Current in Indiana, August 6, 20241 death · 3 injured · 1 event
- Hail and Damaging Winds in North Dakota, August 6, 2024$832,000 · 2.5 in hail · 21 events
- Tornado and Damaging Wind in Michigan, August 6, 2024$1,000 · EF2 · 2 events
- Excessive Heat and Heat in Oklahoma, August 6 to 8, 202482 events
- Tornadoes and Flash Flooding in North Carolina, August 6 to 9, 2024$69,000 · EF0 · 37 events
- Flash Flooding and Hail in New Jersey, August 6, 2024$110,000 · 1 in hail · 20 events
- Tropical Storm and Flash Flooding in South Carolina, August 6 to 9, 2024$56,000 · 30 events
- Flash Flooding in Pennsylvania, August 6, 2024$120,000 · 3 events
- Flash Flood and Dust Storm in Arizona, August 6 to 7, 2024$68,000 · 61 kt wind · 7 events
- Damaging Winds in Michigan, August 6, 2024$65,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200937.